Texas, 2022

Tornado and Hail in Texas, March 14, 2022

March 14, 2022 · NWS FWD · 28 events in 14 counties and zones

Strong to severe thunderstorms, which developed along a dryline and a Pacific cold front, affected areas mainly along and east of the Interstate 35 corridor during the afternoon and evening of Monday, March 14. Hail was the most frequent severe weather occurrence with these storms, but there was one confirmed tornado in Fannin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Strong to severe thunderstorms, which developed along a dryline and a Pacific cold front, affected areas mainly along and east of the Interstate 35 corridor during the afternoon and evening of Monday, March 14. Hail was the most frequent severe weather occurrence with these storms, but there was one confirmed tornado in Fannin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 14, 2:58 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 14, 2:58 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
358 PM CDT Mon Mar 14 2022

...New Mesoscale Update...

.SHORT TERM... /NEW/

Mesoscale Update:
Latest ACARS (Aircraft) soundings still indicate a capping
inversion over the area as of 3 PM. However, the trend over the
past couple hours is that the cap is quickly weakening while the
lapse rates above the cap continue to increase as large scale mid-
level ascent overspreads the region.

There are two surface features we are monitoring this afternoon.
The first is a weak dryline between Fort Worth and Mineral Wells
evident in a sharp isodrosotherm gradient. This boundary extends
north toward Wichita Falls and south toward Lampasas. This will
slowly move east over the next few hours. Its slow movement will
be a favorable ingredient for convective initiation (CI) as
parcels remain in the area of forced ascent for a longer period of
time. Ahead of the boundary, agitated Cu is most prevalent near
and just southwest of the Metroplex where the tightest moisture
gradient is observed. The favored area for deep CI will be ahead
of the dryline where the cap is weakest. At this time, this is
most likely along and just east of I-35W, roughly between Fort
Worth and Waco, between 4-5 PM. The main threat will be large hail
with the initial storms, but damaging wind gusts will also be
possible given the ample dry air that will promote downdraft
acceleration. The tornado threat is low, but not zero.

The second surface feature, a Pacific cold front, will catch up to
the dryline and provide ample low level ascent to overcome any cap
along the entire I-35 corridor by about 5-6 PM. While storms are
expected to initially develop as discrete storms along the
dryline, strong forced ascent along the front will allow for
upscale growth into a more linear convective mode this evening
and tonight. A linear cluster of storms is expected to move across
the eastern half of the forecast area tonight, with a hail and
damaging wind threat. Brief spin-up tornadoes are possible along
the leading edge of this bow, but again, the tornado threat is low
with this event.

A majority of the convective activity will exit the forecast area
to the south and east around midnight to 1AM. The core of the cold
core upper low will move east along the Red River tonight,
supporting further development of a few elevated strong storms
capable of producing small hail through the early morning hours
until the upper low moves into East Texas tomorrow.

Bonnette

&&

.LONG TERM... /Issued 148 PM CDT Mon Mar 14 2022/
/Tuesday Night Onward/

High pressure will dominate at the surface Wednesday as the upper
low responsible for Monday's storms continues exiting to the east.
Breezy south flow will return to North & Central Texas by midday
Wednesday as the next storm system develops with a deepening upper
trough over the Four Corners and its associated lee side low. Before
this system is set to arrive, conditions Wednesday and most of
Thursday will be on the warm side, with high temperatures
reaching the mid 70s (East TX) to mid 80s (Big Country) Wednesday.
As ridging aloft continues, Thursday's temperatures will reach
roughly 5 to 15 degrees above normal areawide, climbing into the
upper 70s to mid 80s.

The next cold front is set to arrive in the late afternoon and
evening Thursday, with showers and thunderstorms expected to
develop near and along the front. There remains some uncertainty
in the exact track of the system, which impacts where the best
rain/storm chances will end up. The main upper level support will
set up along the Red River and northward, but enough lift and
instability should be in place to support the development of
thunderstorms. These showers and storms will exit to the east
overnight/Friday morning, and cooler temperatures behind the
front will result in a fairly pleasant end to the work week with
highs reaching the mid 60s/low 70s.

A breezy week and fuels continuing to dry out near/west of I-35 will
mean elevated fire weather conditions persisting most days this
week in the aformentioned area. The exact extent of the elevated
fire weather threat will vary each day but generally won't extend
further east than the I-35 corridor. Relative humidity values
will continue to drop below 30 percent, especially along and west
of U.S. 281, increasing the threat for fires. With many western
zones not receiving much appreciable precipitation in recent
months, these conditions will likely worsen with warming
temperatures if the lack of rainfall continues. Follow local
guidelines/burn bans and continue to exercise caution with
anything that could produce a spark and/or initiate fires.

After the upper level trough exits to the east Friday, quiet and
rain-free weather will return for the weekend. A warming trend is
anticipated thanks to higher heights building overhead, with
afternoon highs reaching the mid 70s to low 80s again by Sunday.
The next system is set to arrive early next week, just outside of
the forecast period. Given it's a week out, quite a bit of
uncertainty is in place with any rain/storm chances so these will
be refined in future updates.

Gordon

&&

.AVIATION... /Issued 1227 PM CDT Mon Mar 14 2022/
/18Z TAFs/

MVFR ceilings continue to lift from west to east this afternoon
and that trend is expected to occur over the next few hours as
breezy southerly winds prevail. VFR is expected to prevail through
the remainder of the afternoon.

The main aviation concern remains the timing of TSRA that is
expected to develop ahead of a cold front later this afternoon and
evening. The initial activity is expected to be discrete, with
most high res guidance keying in on timing around 22-23Z in
vicinity of the DFW Metroplex terminals. As the cold front
advances, the thunderstorms should organize into a line and move
to the east after 03-04Z. We'll include a TEMPO TSRA from 00-02Z
and keep VCTS in through around 03Z. For ACT, I did hold off on a
TEMPO group for now due to more uncertainty in how far south and
east the thunderstorms initiate, but we'll continue to monitor
trends over the next few hours.

Winds will shift to the northwest in wake of the the front, mostly
likely around 03-05Z across terminals. VFR should prevail behind
the front, although there may be increasing cloud cover across the
eastern Metroplex terminals as the system departs early Tuesday
morning.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    48  69  45  77  53 /  30   0   0   0   0
Waco                48  71  44  78  50 /  30   0   0   0   0
Paris               49  64  44  71  49 / 100  60   0   0   0
Denton              43  68  39  77  49 /  20   0   0   0   0
McKinney            46  67  43  75  50 /  50  10   0   0   0
Dallas              48  67  46  75  53 /  40   0   0   0   0
Terrell             47  66  43  74  50 /  90   5   0   0   0
Corsicana           48  68  46  75  51 /  80   0   0   0   0
Temple              47  72  42  79  49 /  20   0   0   0   0
Mineral Wells       44  70  40  81  50 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 11:29 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1229 PM CDT Mon Mar 14 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1229 PM CDT Mon Mar 14 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorm chances increase late this afternoon and evening mainly
along and east of I-35. A few strong to severe storms are possible.
Large hail and damaging winds will be the main threats. There is a
low end tornado threat mainly across the far eastern counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is another chance for thunderstorms late Thursday afternoon
into Thursday night mainly across North TX.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely late this afternoon and evening along
and east of I-35.

The radar

The Dallas/Ft Worth radar (KFWS), 96 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, McLennan

When
March 14, 4:15 PM CST
Where
McLennan County, 0.69 mi N of Drew
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.730, -97.100

Broadcast media reported nickel sized hail in the city of Ross, TX.

Hail, Ellis

When
March 14, 4:20 PM CST
Where
Ellis County, 1.5 mi SSW of Service
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.430, -96.860

A trained spotter reported quarter sized hail in Waxahachie, TX.

Hail, Dallas

When
March 14, 4:24 PM CST
Where
Dallas County, 2.32 mi W of Highland Park
Measured
1 in hail
Reported by
Public
Coordinates
32.820, -96.810

A public report indicated quarter sized hail near the Highland Park area of Dallas, TX.

Hail, McLennan

When
March 14, 4:27 PM CST
Where
McLennan County, 0.59 mi E of West
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.800, -97.090

Broadcast media reported nickel sized hail in West, TX.

Hail, Denton

When
March 14, 4:30 PM CST
Where
Denton County, 3.6 mi SE of Navo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.180, -96.890

Broadcast media reported quarter sized hail near the intersection of FM 423 and Eldorado Parkway in Little Elm, TX.

Hail, Collin

When
March 14, 4:41 PM CST
Where
Collin County, 1.87 mi ENE of Wylie
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.030, -96.520

A public report indicated golf ball sized hail in the city of Wylie, TX.

Hail, Collin

When
March 14, 4:41 PM CST to 4:46 PM CST
Where
Collin County, 0.9 mi NW of Lucas
Measured
1.25 in hail
Reported by
Public
Coordinates
33.090, -96.590

A few public reports of half-dollar sized hail in and around Lucas, TX.

Hail, Collin

When
March 14, 4:41 PM CST
Where
Collin County, 0.88 mi E of Forest Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
33.119, -96.605

Hail, Collin

When
March 14, 4:48 PM CST
Where
Collin County, 2.76 mi S of Celina
Measured
1 in hail
Reported by
Public
Coordinates
33.280, -96.780

A public report indicated quarter sized hail near Celina, TX.

Hail, Dallas

When
March 14, 4:50 PM CST
Where
Dallas County, 0.94 mi N of Garland
Measured
1 in hail
Reported by
Public
Coordinates
32.934, -96.631

A public report indicated nickel to quarter sized hail near Belt Line Rd and Crist Rd in Garland.

Hail, Collin

When
March 14, 4:57 PM CST
Where
Collin County, 1.35 mi ESE of Princeton
Measured
1.25 in hail
Reported by
Public
Coordinates
33.170, -96.480

A public report indicated half-dollar sized hail in Princeton, TX.

Hail, Collin

When
March 14, 5:00 PM CST to 5:05 PM CST
Where
Collin County, 1.35 mi ENE of Biggers
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.160, -96.530

Amateur radio reported quarter to ping pong ball sized hail near Princeton, TX.

Tornado, Fannin

When
March 14, 5:10 PM CST to 5:17 PM CST
Where
Fannin County, 3.5 mi WSW of Leonard to 0.97 mi NW of Leonard
Rating
EF1
Path length
3.28 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.369, -96.309

The tornado began just west of CR 5035 and south of State Highway 78 where tree damage and damage to a metal barn was observed. The tornado moved northeast where it caused heavy damage to several properties, primarily metal barns, right along State Highway 78. As it continued east-northeast, it crossed FM 981 where a single family home was damaged, including broken windows and loss of roof shingles and decking, along with a windshield shattered on a vehicle. It continued northeast from there, causing sporadic tree damage as it headed towards a business located on CR 4965. At this business, a triple wide manufactured building was shifted off of its cement block base, and the metal siding and roof was pulled off of a building located next to it. The tornado continued northeast, damaging trees, and is believed to have lifted before crossing US 69. The maximum wind rating for this tornado was 95 mph.

Hail, Anderson

When
March 14, 5:15 PM CST
Where
Anderson County, 0.59 mi E of Palestine
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
31.750, -95.620

A CoCoRahs observer reported quarter to ping pong ball sized hail in Palestine, TX.

Hail, Ellis

When
March 14, 5:15 PM CST
Where
Ellis County, 2.23 mi NW of Alma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.300, -96.580

A trained spotter reported half dollar sized hail along Interstate 45 near the Buc-ees in Ennis, TX.

Thunderstorm Wind, Fannin

When
March 14, 5:17 PM CST
Where
Fannin County, 1.09 mi NNW of Leonard to 0.79 mi NNE of Leonard
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
33.395, -96.256

Additional wind damage occurred in Leonard after the tornado had lifted. This damage is believed to have been caused by RFD winds. Homes and outhouses sustained minor roof damage along CR 4670. Along Short Street, several large trees were damaged, minor roof damage to gutters, shingles, and metal coverings was observed, and smaller outhouse buildings were damaged as well.

Hail, Rockwall

When
March 14, 5:21 PM CST
Where
Rockwall County, 1.8 mi SW of Rockwall
Measured
1 in hail
Reported by
Public
Coordinates
32.910, -96.470

A public report indicated quarter sized hail in Rockwall, TX.

Hail, Fannin

When
March 14, 5:28 PM CST
Where
Fannin County, 0.9 mi SW of Ravenna
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.670, -96.240

A public report indicated golf ball sized hail near Ravenna, TX.

Hail, Kaufman

When
March 14, 5:29 PM CST
Where
Kaufman County, 0.9 mi NE of Kaufman
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.590, -96.310

Broadcast media reported ping pong ball sized hail in Kaufman, TX.

Hail, Grayson

When
March 14, 5:33 PM CST
Where
Grayson County, Tom Bean
Measured
1 in hail
Reported by
Public
Coordinates
33.520, -96.480

A public report indicated quarter sized hail in Tom Bean, TX.

Hail, Bell

When
March 14, 6:00 PM CST
Where
Bell County, 1.91 mi ESE of Cyclone
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.020, -97.120

Amateur radio reported nickel sized hail near the intersection of FM 1671 and FM 485.

Hail, Dallas

When
March 14, 6:09 PM CST
Where
Dallas County, 1.74 mi E of Garland
Measured
0.88 in hail
Reported by
Public
Coordinates
32.920, -96.600

A public report indicated nickel sized hail in Garland, TX.

Hail, Grayson

When
March 14, 6:23 PM CST
Where
Grayson County, 1.15 mi W of Sadler
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.680, -96.870

Amateur radio reported nickel sized hail in Sadler, TX.

Thunderstorm Wind, Rains

When
March 14, 6:40 PM CST to 6:45 PM CST
Where
Rains County, 4.75 mi SE of Willow Spgs to 2.25 mi NW of Alba
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
32.766, -95.700

Straight-line winds damaged large trees and tree limbs, and caused minor damage to homes along a path near CR 2460 and 2440 to just northwest of Alba.

Hail, Grayson

When
March 14, 6:42 PM CST
Where
Grayson County, 1.86 mi WNW of Southmayd
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -96.750

A public report indicated quarter sized hail in Southmayd, TX.

Hail, Henderson

When
March 14, 7:04 PM CST
Where
Henderson County, 1.17 mi E of Leagueville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.230, -95.630

A trained spotter reported quarter sized hail about a mile east of Leagueville, TX.

Hail, Robertson

When
March 14, 7:22 PM CST
Where
Robertson County, 1.18 mi E of New Baden
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
31.050, -96.400

A social media report indicated golf ball sized hail near New Baden, TX.

Hail, Anderson

When
March 14, 7:45 PM CST
Where
Anderson County, 2.39 mi ESE of Palestine
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
31.736, -95.593

Hail up to 1 in diameter was reported on the SE side of Palestine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012282, 1012283, 1012284, 1012285, 1012286, 1012287, 1012288, 1017219, 1012289, 1017220, 1012290, 1012291, 1012306, 1012292, 1012293, 1013682, 1012294, 1012295, 1012296, 1012297, 1012298, 1012299, 1012300, 1017592, 1012301, 1012302, 1012303, 1017221.